Texas, 2013Damaging Winds in Texas, August 8, 2013
August 8, 2013 · NWS SJT · 7 events in 4 counties and zones
A cold front moved into West Central Texas resulting in scattered strong to severe thunderstorms. The main hazard associated with these storms was strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into West Central Texas resulting in scattered strong to severe thunderstorms. The main hazard associated with these storms was strong damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 8, 2:48 PM CST, 57 minutes earlier.
Area forecast discussion, Aug 8, 2:48 PM CST, 57 minutes before
FXUS64 KSJT 081946
AFDSJT
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT THU AUG 8 2013
.SHORT TERM...
(Tonight and Wednesday)
...Isolated severe weather threat for winds into this evening...
Isolated severe weather threat this evening. Inverted V sounding and
temperatures at above 100 will bring potential for wind damage. The best
chance will in the Big Country as a weak disturbance over the
Permian Basin moves north. Storm coverage will be more isolated farther
south. With no apparent disturbance in the tropical plume of
moisture that is moving up from Mexico...expect most of the storms
will end after sunset with loss of heating.
A weak cold front will move into the Big Country Friday...moving
along the I-20 corridor in the afternoon. The Big Country will again
see the best chance of showers and thunderstorms. Ahead of the weak
front, can expect areas south of I-20 to soar above 100 again. There
will again be the potential for isolated severe weather, mainly in
the Big Country. The NAM model has capes around 3000 J/KG Friday in
the Big Country afternoon, while the GFS is lower around 2000 J/KG.
Again main severe potential will be localized damaging winds.
.LONG TERM...
Friday Night and Saturday...
...Mainly dry but a few isolated storms possible...
Weak cold front that moves into the area on Friday will stall and
dissipate across West Central Texas Friday night into Saturday. Warm
and moist air mass in place...and whats left of the subtropical
moisture plume seen on water vapor satellite...will combine with the
boundary to help produce a few afternoon and evening storms into
Saturday. Best coverage should be Friday evening...with less on
Saturday as all of the features gradually weaken.
Sunday into Tuesday...
...Dry pattern returns...with temperatures not quite so hot...
Upper level ridge of high pressure builds back across West Central
Texas for early next week. Without the boundary to help produce
storms....pattern looks dry. However...model 850 mb temperatures are
forecasted to be 3 to 5 degrees Celsius cooler than what we have
seen the last few days. Thus...forecast highs should be cooler as
well. Will assume that this cooling may be a little optimistic...but
will still bring temperatures down to below the 100 degree mark.
Wednesday and Thursday...
...Chance of storms return across the Big Country...
Upper level high pressure shifts off to the west...placing West
Central Texas squarely in northwest flow. This is a wetter pattern
for the area...especially for the northern and northeast portions of
the area...as storms that form across the Panhandle slide southeast
into the area. Slight chance of storms was already in place across
the area north of an Abilene to Sweetwater line...and this looks
well placed for now. If the high pressure shifts a little farther
west...may be able to bring rain chances farther south. Will monitor
as we get closer.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 76 98 72 97 74 / 30 20 20 10 10
SAN ANGELO 75 101 72 99 75 / 30 20 20 10 10
JUNCTION 73 102 72 99 74 / 10 10 5 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/07
Hazardous weather outlook, Aug 8, 2:59 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT THU AUG 8 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
359 PM CDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAIN THREAT. THE
BEST CHANCE OF STORMS WILL BE IN THE BIG COUNTRY. STORMS ARE
EXPECT TO WEAKEN AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY INTO SATURDAY AS A
WEAK COLD STALLS ACROSS THE AREA. THE BEST CHANCE FOR STORMS WILL
BE NORTH OF A SONORA TO BRADY LINE. A FEW STORMS MAY PRODUCE
LOCALIZED GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 8, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
403 PM CDT THU AUG 8 2013
TXZ049-054-098-099-113-114-127-128-082200-
FISHER TX-HASKELL TX-JONES TX-NOLAN TX-SHACKELFORD TX-TAYLOR TX-
THROCKMORTON TX-CALLAHAN TX-
403 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
FISHER...HASKELL...JONES...NOLAN...SHACKELFORD...TAYLOR...
THROCKMORTON AND CALLAHAN COUNTIES...
AT 359 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER HAWLEY...OR ABOUT 12 MILES NORTH
OF ABILENE...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED OVER NORTHERN THROCKMORTON COUNTY AND WESTERN FISHER
AND NOLAN COUNTIES. MOVEMENT WAS NORTHWEST AT 15 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
NUGENT BY 430 PM CDT
LUEDERS BY 445 PM CDT
BIG COUNTRY BAPTIST ASSEMBLY AND AVOCA BY 445 PM CDT
SWEETWATER AND NOLAN BY 500 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN
POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD
A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3339 9900 3295 9906 3295 9909 3275 9908
3211 9917 3212 10067 3293 10063 3296 9996
3336 9999
TIME...MOT...LOC 2101Z 211DEG 14KT 3262 9978Thunderstorm Wind, Fisher
- When
- August 8, 3:45 PM CST to 3:49 PM CST
- Where
- Fisher County, Rotan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.850, -100.470
A National Weather Service Cooperative Observer reported large pecan tree limbs down.
Thunderstorm Wind, Fisher
- When
- August 8, 3:45 PM CST to 3:49 PM CST
- Where
- Fisher County, Rotan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.850, -100.470
National Weather Service Cooperative Observer reported a 60 mph wind gust.
Thunderstorm Wind, Nolan
- When
- August 8, 4:10 PM CST to 4:15 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -100.410
The Sweetwater police department reported one house damaged and one trailer destroyed on the south side of town.
Thunderstorm Wind, Nolan
- When
- August 8, 4:10 PM CST to 4:12 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.470, -100.410
A trained spotter reported trees down along Haskell Street, and power lines down along Broadway Street.
Thunderstorm Wind, Jones
- When
- August 8, 4:27 PM CST to 4:30 PM CST
- Where
- Jones County, Hamlin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.880, -100.130
The public reported numerous large pecan tree limbs down along with a flag pole that was bent a few feet above the ground.
Thunderstorm Wind, Haskell
- When
- August 8, 5:33 PM CST to 5:37 PM CST
- Where
- Haskell County, 10.62 mi NNE of Irby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -99.480
A trained spotter reported a 60 mph wind gust.
Thunderstorm Wind, Jones
- When
- August 8, 5:40 PM CST to 5:45 PM CST
- Where
- Jones County, 3.65 mi NNW of Lanius
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.600, -99.770
A trained spotter reported large pecan tree limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475059, 475060, 475063, 475066, 475067, 475069, 475068.